High Wind, Northern Lea County
- When
- February 27, 2:00 PM MST to 4:10 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A trough digging across the northern Great Plains and an intensifying southwesterly southern stream jet brought southwesterly high winds to portions of west Texas and southeast New Mexico.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A trough digging across the northern Great Plains and an intensifying southwesterly southern stream jet brought southwesterly high winds to portions of west Texas and southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 27, 1:38 PM MST, 22 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
238 PM CST Tue Feb 27 2024
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 232 PM CST Tue Feb 27 2024
It's amazing what dense high cloud can do to a wind forecast.
Afternoon daytime heating and resulting mixing has been reduced
significantly today holding temperatures back. Finally in the past
hour we have seen the expected increase though it is a bit short
than what we would be seeing on a sunny day. Winds relax some
after sunset before a cold front moves through tomorrow morning,
shifting winds from the northeast and bringing in much cooler
air...if only briefly. Highs will only get into the 50s in the
Permian Basin and southeastern New Mexico with some 60s along the
Trans Pecos and Rio Grande valleys.
An upper low on a southerly trajectory will move along the
U.S./Mexico border and instability ahead of it will produce rain,
initially in the Big Bend Wednesday morning then spreading
northeast through the day and into the night. The highest rainfall
totals are expected from the Davis Mountains to southeastern New
Mexico with one quarter to one half inch possible and locations
farther east receiving less. Tomorrow night temperatures drop into
the 30s introducing the possibility of wintry precipitation;
however, temps aren't expected to get below freezing outside of
the higher elevations and northern Lea County. This combined with
forecast soundings showing a thermal profile near freezing through
a deep layer and temps not conducive to dendritic growth make
wintry precipitation difficult...and accumulations almost
impossible. Therefore icy roads are not expected to be a problem
tomorrow night.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 232 PM CST Tue Feb 27 2024
By Thursday morning, light rain chances will continue through the
morning hours with maybe some light snow mixing in across the
Guadalupe and Davis mountains, as well as northern portions of the
southeastern New Mexico plains. There could be some light
accumulation in the highest elevations of the mountains but
impacts to roads are not expected at this time. Precipitation
chances will come to an end from west to east Thursday afternoon
as an upper storm system quickly pulls away to the NE.
Temperatures Thursday afternoon will be slightly warmer than
Wednesday with highs in the upper 50s north to upper 60s south.
Not a lot of change in the extended forecast with dry and warm
conditions expected... The warming trend will continue Friday as
zonal flow develops overhead. Southwesterly winds return at the
surface as a lee surface trough deepens to the north in response
to the next upper system approaching the Central Plains. This will
enhance surface warming through the weekend with highs expected
to be in the 70s and 80s for all but the mountains, where 60s are
more likely. Winds look to increase Sunday and we may see near
critical to critical fire weather conditions return to much of the
region through the afternoon hours. Otherwise, another cold front
looks to be on the horizon early next week but without model
consistency, it's hard to tell exact timing this far out.
&&
.AVIATION...
(18Z TAFS)
Issued at 1131 AM CST Tue Feb 27 2024
Upper level clouds have kept strong winds aloft from mixing to the
lower levels and surface. Still expecting winds to increase with
light to moderate low level turbulence but it may not be quite as
bad as initially expected across all terminals. A cold front
moving through before 12Z will shift winds from a northerly to
northeasterly direction.
Hennig
&&
.FIRE WEATHER...
Issued at 232 PM CST Tue Feb 27 2024
Extensive upper cloudiness have kept winds from becoming too
strong today though it has still managed to become very windy the
past hour or two. Winds diminish after sunset and a cold front
will bring a northeasterly wind shift beginning around 3AM in
southeastern New Mexico and continuing into the remainder of West
Texas tomorrow morning. Much colder temperatures and increasing
rain chances will end the fire weather threat for a few days
before dry and windy conditions return late in the weekend and
early next week.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 41 50 36 60 / 0 10 70 50
Carlsbad 48 56 36 63 / 0 20 90 30
Dryden 54 65 41 65 / 10 60 50 20
Fort Stockton 52 59 39 67 / 10 50 80 30
Guadalupe Pass 46 51 35 57 / 0 30 90 30
Hobbs 40 51 34 59 / 0 10 90 40
Marfa 46 57 31 65 / 10 80 80 20
Midland Intl Airport 42 50 37 60 / 0 20 80 40
Odessa 44 51 38 61 / 0 20 80 40
Wink 46 57 37 64 / 10 30 90 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 6 AM CST /5 AM MST/ Wednesday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
High Wind Warning until 9 PM CST this evening for Davis
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Loving-Reeves County Plains-Van Horn and Highway 54
Corridor.
Wind Advisory until 9 PM CST this evening for Andrews-Borden-
Central Brewster County-Chinati Mountains-Chisos Basin-
Crane-Dawson-Ector-Gaines-Glasscock-Howard-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Upton-Ward-
Winkler.
NM...High Wind Warning until 5 AM MST Wednesday for Guadalupe
Mountains of Eddy County.
High Wind Warning until 8 PM MST this evening for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...10
LONG TERM....27
AVIATION...10Hazardous Weather Outlook National Weather Service Midland/Odessa TX 235 PM CST Tue Feb 27 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-282045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 235 PM CST Tue Feb 27 2024 /135 PM MST Tue Feb 27 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Rangeland Fire Danger Statement for elevated fire weather is in effect through early evening for West Texas and Southeast New Mexico. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains. A High Wind Warning is in effect late morning through early evening for the Davis Mountains and Foothills, Marfa Plateau, Southeast New Mexico and Reeves County Plains, Van Horn and the Highway 54 Corridor, Eastern Culberson County, and Loving County. A Wind Advisory is in effect late morning through early evening for most of the rest of West Texas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A wintry mix of rain and snow will be possible Wednesday night into Thursday morning in the Guadalupe and Davis Mountains, as well as northern portions of the southeastern New Mexico plains. Little to no snow accumulation is expected however the highest elevations of the mountains could received one to two inches. High winds are possible in the Guadalupe and Delaware Mountains Sunday through Monday evening. Critical fire weather conditions are possible late Sunday morning through evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164093, 1164092.